[Skip to Navigation]
Article
February 1983

Aprindine-Induced Agranulocytosis: Evidence for Immunologic Mechanism

Author Affiliations

From the Blood Research Laboratory, Medical College of Wisconsin, Milwaukee County Medical Complex. Dr Pisciotta has been with the Radiation Effects Research Foundation, Hiroshima, Japan.

Arch Intern Med. 1983;143(2):241-243. doi:10.1001/archinte.1983.00350020063013
Abstract

• Clinical use of aprindine hydrochloride is occasionally complicated by agranulocytosis. The mechanisms that underlie this disorder are not well understood. Agranulocytosis developed in a 76-year-old woman one month after treatment with aprindine was begun. Her bone marrow was infiltrated with confluent lymphocyte and plasma cell nodules. Although her serum showed no leukoagglutinins, it was found to kill her own leukocytes in the presence of complement, as shown by suppression of postphagocytosis respiratory burst. When complement was omitted or when her serum was treated with anti-IgM, the cytotoxicity was partially suppressed. Treatment of serum with anti-IgG had no such effect. Cytotoxicity disappeared in 28 days, concomitant with return of polymorphonuclear neutrophil leukocytes. These findings offer evidence that aprindine neither potentiated nor suppressed cytotoxicity. Therefore, this drug is believed to stimulate development of an immunogenic clone that produces antileukocyte antibodies.

(Arch Intern Med 1983;143:241-243)

×